I've been planning on a post about finding the time to craft for a while and ironically, these past few weeks have been so busy for me that I haven't had time to create a blog post. I love it when life imitates art...
Many of you probably have the same type of responsibilities to juggle that I have. Between work, family, errands, workouts, cooking, cleaning, and (periodically) sleeping, it can feel nearly impossible to find the time to invest in your craft and create some jump-ring filled goodness. So how do you balance all of the things you 'need' to do with the joyful activities that you 'want' to do? Prioritization. Yep, and it's about as fun-filled (but necessary) as it sounds if you want to balance real-life responsibilites with your fun new hobby (ahhh, the joys of being a grown-up).
The first thing you need to do when you find yourself saying things like 'I have no time to do X' is to figure out where your time is currently going and comparing that to where you desire your time to go. I like to use a calendar like Google Calendar and track all of my time usage for a week or two to see where the drain on my 24-hour resource is, but you can also simply use a notebook or a manual datebook if that is easier for you to carry with you and track. Write every section of time that you start and stop every activity you do to see what an average day/week looks like for you. An example day for me may look something like this:
5:00 am - wake up
5:00-5:30 am -put dogs outside/give medicines (0.5 hours)
5:30-6:30 am - work-out (1 hour)
6:30-6:45 am -shower (0.25 hours)
6:45-7:00 am - e-mails (0.25 hours)
7-7:20 am - breakfast/pack lunch (0.25 hours)
7:20-8:00 am - commute (0.75 hours)
8:00 am-12 pm - work (4.0 hours)
12-12:30 pm - lunch (0.5 hours)
12:30-4:30 pm - work (4.0 hours)
4:30-5:00 pm - commute (0.5 hours)
5:00-6:30 pm - workout (1.5 hours)
6:30-7:00 pm - dinner w/hubby (0.5 hours)
7:00-8:00 pm - e-mails/order processing(1 hour)
7:00-7:20 pm - chainmaille e-mails
7:20-7:45 pm - Google Reader review
7:45-8:00 pm - packing newest orders
8:00-8:20 pm - pay bills/check personal e-mails (0.25 hour)
8:20-10:00 pm - chainmaille related projects (crafting/blogging/etc.) (2 hours)
8:20-8:40 pm - work on latest blog post
8:40-10:00 pm - crafting
10 pm-5 am - sleep (7 hours)
WHEW! Now that you can see where your time is going you can try to identify sections of time that could be more efficiently spent to allow you a little more mailling time. And keep in mind the efficiency/time gains do not have to be solely your project/output. Feel free to identify projects that you could delegate to other household members, or at least ask them to pitch in on, to allow you to carve out a little 'you' time. If you spend a large chunck of time preparing meals and cleaning up, maybe you can work out a deal with your significant other and/or kids that if you cook the meal they do the dishes. Or make packing lunches for the next day a nightly family affair to avoid a hectic morning rush. Can your kids lay out their clothes/bookbags for the next day before bedtime? Can your significant other balance the checkbook and pay the bills (at least for a while)? Can you craft while also helping your kids practice their spelling flashcards? Think outside of the box, see what works for your household.
If you commute using public transportation, that may be a great time to catch up on your reading (blogs you follow, craft magazines that you subscribe to, etc.) or, using mobile technology, that can be a great time to set up your day's worth of Twitter updates using an app like TweetDeck or to check/respond to e-mails or order questions. If you drive, do you have any podcasts or audio-books that you've been meaning to catch up on that you could load on a mobile mp3 player and play through your car stereo?
I'm working off the assumption that you do not have a job that allows you to chainmaille while at your desk (although if you do, I'd love to hear about it!). As such, the time you spend at work is probably not going to be greatly under your control from a craft-management standpoint. But keep in mind that effective time management skills in one part of your life (work) can carry over to the other parts of your life as well, so feel free to evaluate how you spend your 40-hours and determine if you could save some energy there as well. HOWEVER, lunch time and breaks can be a wonderful quick-fire time to accomplish crafting objectives. A great article on ideas of how to spend your lunch time creatively can be found here.
At least for me, the biggest time sink I was able to identify in my daily routine was in the evenings after I got home from work and my evening exercise session. I tended to spend time catching up with my hubby (good, productive, and highly encouraged), but I also had a tendancy to sit down to watch "just a little TV' and lose 3 hours of my night (dang you, Netflix). Chainmaille isn't really an activity that is easy to multi-task at, and you certainly need to be looking at the project (not the LCD screen) in order to be successful, so this was very unproductive time. What I've done to try to curb that habit is to actually schedule a TV night once or twice a week (depending on my schedule at work), so that I can give myself that veg-out time to catch up on my favorite shows, but the other nights I designate at least an hour to a chainmaille-related activity. It may not seem like much time each day, but it adds up quickly, especially when compared to the (highly limited) time I chainmailled BEFORE I started charting my time.
Graphing out your time is only the first step in organizing your life to allow for responsibilities as well as hobby time, but it is a very important first step. It's nearly impossible to determine how much time you have available for your craft without first understanding where your time goes. So spend at least a couple days this week tracking how you spent your time. It's one more thing on what is for many of us an already overloaded to-do list, but it has such a huge payout in the end.